Services on Demand
- Cited by SciELO
- Access statistics
Arquivos Brasileiros de Oftalmologia
Print version ISSN 0004-2749
On-line version ISSN 1678-2925
CHAVES, Alessandra Pinheiro; GOMES, José Álvaro Pereira and HOFLING-LIMA, Ana Luisa. Ocular changes induced by chemotherapy. Arq. Bras. Oftalmol. [online]. 2007, vol.70, n.4, pp.718-725. ISSN 0004-2749. http://dx.doi.org/10.1590/S0004-27492007000400028.
Antineoplastic agents offer an increase in the patients' survival rates, but may induce side effects in different organs and tissues. Mucositis is one of the most common side effects during chemotherapy with certain agents. The ocular toxicity induced by these drugs may manifest as changes in the ocular surface and in the tear film. The purpose of this research was to study the ocular surface changes induced by chemotherapy and to establish their clinical correlation with the chemotherapy and mucositis. The 39 selected patients underwent a full ophthalmological examination and supplementary tests. We compared 2 groups of patients: with (case) and without mucositis (control). Statistical analysis was performed with the Statistical Package for Social Sciences software. Mucositis was identified in 51.4% of the patients after chemotherapy. The brakeup time showed a statistically significant decrease after chemotherapy (p<0.0001). Punctate epitheliopathy was seen in 78.4% of cases. Schirmer test results did not show significant changes pre x post-chemotherapy. Chemotherapy may induce tear film changes, as shown in this study by the brakeup time, Schirmer test and biomicroscopy. Chemotherapy-induced mucositis involves also the conjunctival mucosa, which was subjectively characterized by the ocular symptoms and proved in our study by impression cytology and microbiology.
Keywords : Chemotherapy [adverse effects]; Drug therapy, mucositis [chemically induced]; Neoplasms [drug therapy]; Conjunctiva [cytology].